Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Boston/Norton, MA

July 22, 2003Worcester County, Massachusetts; Providence County, Rhode Island

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 22, 2003, 6:15 PM EDT for Worcester County, Massachusetts; Providence County, Rhode Island. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 6:15 PM EDT (22:15 UTC)
Expired
Jul 22, 2003, 6:30 PM EDT
In force
15 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Worcester County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 38 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 10.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WUUS51 KBOX 222215
SVRBOX
MAC027-RIC007-222230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
615 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PROVIDENCE COUNTY IN RHODE ISLAND
    INCLUDING WOONSOCKET
  SOUTHEASTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
    INCLUDING MILFORD

* UNTIL 630 PM.

* AT 615 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MILLBURY...OR ABOUT 11 MILES WEST OF
  WOONSOCKET...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLVILLE...UXBRIDGE AND NORTH SMITHFIELD AROUND 625 PM
  BLACKSTONE...WOONSOCKET AND MENDON AROUND 630 PM.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

LAT...LON 4201 7138 4197 7140 4188 7179 4201 7179
          4202 7187 4206 7179 4216 7150 4214 7148
          4212 7150 4201 7150

BELK
FRANK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:19 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 22, 3:19 PM EDT, 2 hours 56 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
319 PM EDT TUE JUL 22 2003

.SHORT TERM (TONIGHT AND WEDNESDAY)...

MORE SHOWERS AND THUNDERSTORMS WERE CURRENTLY DEVELOPING OVER
PENNSYLVANIA AND NEW YORK STATE.  MID LEVEL FLOW WILL BRING THIS
ACTIVITY INTO OUR REGION THIS EVENING INTO THE OVERNIGHT HOURS.
MORE SHOWERS AND THUNDERSTORMS MAY ALSO DEVELOP LATER ON TONIGHT...
ESPECIALLY ACROSS THE WESTERN SECTIONS WITH STRONG ISENTROPIC LIFT
DEPICTED.  INSTABILITY IS MARGINAL...BUT COULD SEE A SEVERE
THUNDERSTORM OR TWO...ESPECIALLY EARLY ON.

SHOWERS AND THUNDERSTORMS SHOULD BE WIDESPREAD ACROSS MUCH OF THE
AREA DURING THE MORNING HOURS.  EXPECT THE MAIN DISTURBANCE TO LIFT
NORTHWARD DURING THE AFTERNOON...BUT STILL CAN NOT RULE OUT
ADDITIONAL DEVELOPMENT IN THE AFTERNOON.

.MARINE...WILL CONTINUE THE SCA FOR SEAS ALONG THE OUTER-WATERS AS
SEAS WILL CONTINUE TO BUILD.  HOWEVER...WILL STAY BELOW THE GLOBAL
WAVE MODELS FORECAST OF 12 FOOT SEAS.

.LONG TERM (WEDNESDAY NIGHT THROUGH NEXT TUESDAY)...LITTLE HAS
CHANGED IN THE GENERALLY SYNOPTIC SITUATION.  THE COLD FRONT IS
DRIFTING EAST...AND WILL TAKE MUCH OF THE WEEK TO REACH THE COAST.
WAVES OF LOW PRESSURE WILL MOVE ALONG THE FRONT.  THE ETA MORE THAN
THE GFS IS FORECASTING A SLIGHT BREAK IN THE SHOWER PATTERN
THURSDAY.  BY FRIDAY THE LAST BIT OF MOISTURE HAS MOVED THROUGH THE
AREA...AS HIGH PRESSURE BUILDS IN.  THIS MEANS A PLEASANT SUMMER
DAY ON SATURDAY BEFORE THE NEXT SYSTEM MOVES IN FOR SUNDAY.

GENERALLY FOLLOWED A BLEND BETWEEN ETA AND GFS.  AS THERE IS NOT A
LOT OF DIFFERENCE BETWEEN THE MODELS.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS ANZ232-233-235-237-254-255.
Hazardous weather outlook, Jul 22, 6:44 AM EDT, 11 hours 31 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
644 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
A COLD FRONT ACROSS THE EASTERN GREAT LAKES WILL REMAIN NEARLY
STATIONARY TODAY.  A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE FRONT THIS AFTERNOON...ACROSS NEW YORK STATE AND
PENNSYLVANIA AND MOVE EAST TOWARD WESTERN NEW ENGLAND LATE IN THE
DAY.  THUNDERSTORMS ARE EXPECTED TO WEAKEN AS THEY APPROACH NEW
ENGLAND...HOWEVER ONE OR TWO STORMS MAY PRODUCE SEVERE WEATHER LATE
TODAY WEST OF THE CONNECTICUT RIVER...INCLUDING THE TOWNS OF
MONROE...HAWLEY...WORTHINGTON AND SOUTH INTO WESTERN HARTFORD
COUNTY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN WEDNESDAY
NIGHT INTO FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL
WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

NOCERA

In the hours before

Special weather statement, Jul 22, 4:20 PM EDT, 1 hour 55 minutes before
CTZ004-MAZ012-RIZ001-222100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT TUE JUL 22 2003

AT 416 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL 2 MILES SOUTHWEST OF WOODSTOCK...OR ABOUT 6 MILES WEST OF
PUTNAM...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  PUTNAM AROUND 425 PM
  THOMPSON AND DUDLEY AROUND 430 PM
  WEBSTER AROUND 435 PM
  MILLBURY AND BURRILLVILLE AROUND 440 PM
  DOUGLAS AROUND 445 PM
  SUTTON AROUND 450 PM

BELK
Special weather statement, Jul 22, 4:53 PM EDT, 1 hour 22 minutes before
MAZ005-012-013-222145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
453 PM EDT TUE JUL 22 2003

AT 451 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND
SMALL HAIL OVER UPTON...OR ABOUT 5 MILES WEST OF MILFORD...MOVING
NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  HOPKINTON AROUND 500 PM
  ASHLAND...HOLLISTON AND SOUTHBOROUGH AROUND 505 PM
  MILLIS AROUND 510 PM
  SHERBORN...FRAMINGHAM AND MEDFIELD AROUND 515 PM
  NATICK AND DOVER AROUND 520 PM

BELK
Special weather statement, Jul 22, 4:59 PM EDT, 1 hour 16 minutes before
CTZ002>004-222130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
459 PM EDT TUE JUL 22 2003

AT 456 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND
SMALL HAIL 4 MILES SOUTHWEST OF BOLTON...OR ABOUT 4 MILES SOUTH OF
MANCHESTER...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
  BOLTON AND VERNON AROUND 505 PM
  ANDOVER AROUND 510 PM
  COLUMBIA AROUND 515 PM
  COVENTRY AROUND 520 PM
  MANSFIELD...STORRS...WILLINGTON AND CHAPLIN AROUND 530 PM

BELK
Special weather statement, Jul 22, 5:47 PM EDT, 28 minutes before
CTZ004-MAZ012-RIZ001-222215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
547 PM EDT TUE JUL 22 2003

AT 545 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL OVER WOODSTOCK...OR ABOUT 5 MILES NORTHWEST OF PUTNAM...
MOVING NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
  WEBSTER AROUND 555 PM
  DOUGLAS...MILLBURY AND BURRILLVILLE AROUND 605 PM
  WHITINSVILLE AND SUTTON AROUND 610 PM
  UXBRIDGE...NORTHBRIDGE...MILLVILLE AND MENDON AROUND 615 PM

BELK
FRANK
Local storm report, Jul 22, 5:57 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
557 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    DUDLEY                    MA   WIND DAMAGE
07/22/03   WORCESTER                      TREES AND WIRES DOWN
                                          REPORTED BY AMATEUR RADIO

WTB
Local storm report, Jul 22, 6:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
608 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    DUDLEY                    MA   WIND DAMAGE
07/22/03   WORCESTER                      TREES AND WIRES DOWN
                                          REPORTED BY AMATEUR RADIO

0558 PM    PUTNAM                    CT   .75 INCH HAIL
07/22/03   WINDHAM                        REPORTED BY SKYWARN
                                          SPOTTER

WTB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:24 PM EDTSevere Thunderstorm WarningBOXFranklin36 min
Jul 22, 2:21 PM EDTSpecial Marine WarningBOX54 min
Jul 22, 2:21 PM EDTSpecial Marine WarningBOX21 hr
Jul 22, 4:35 PM EDTSevere Thunderstorm WarningBOXWorcester25 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2003Severe Thunderstorm Warnings in Rhode Island, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.